Energy Identity for Stationary Harmonic Maps
Aaron Naber , Daniele Valtorta
Peking Mathematical Journal ›› : 1 -124.
In this paper, we consider sequences $u_j:B_2\subseteq M\rightarrow N$ of stationary harmonic maps between smooth Riemannian manifolds with uniformly bounded energy $E[u_j]\equiv \int |\nabla u_j|^2\le \Lambda $. After passing to a subsequence, it is known one can limit $u_j\rightarrow u:B_1\rightarrow N$ with the associated defect measure $|\nabla u_j|^2 dv_g \rightarrow |\nabla u|^2dv_g+\nu $, where $\nu = e(x)\, H^{m-2}_S$ is an $m-2$ rectifiable measure (Lin in Ann. Math. (2) 149(3):785–829, 1999). For a.e. $x\in S=\operatorname {supp}(\nu )$, one can produce a finite number of bubble maps $b_j:S^2\rightarrow N$ by blowing up the sequence $u_j$ near x. We prove the energy identity in this paper. Namely, we have at a.e. $x\in S$ that $e(x)=\sum _j E[b_j]$ for a complete set of such bubbles. That is, the energy density of the defect measure $\nu $ is precisely the sum of the energies of the bubbling maps. The analysis requires several new ideas. The energy near a blow up region can be naturally decomposed $|\nabla u|^2 = |\pi _L u|^2+ |\pi _{L^\perp } u|^2= |\pi _L u|^2+ \langle \nabla u, n^\perp \rangle ^2+ \langle \nabla u, \alpha \rangle ^2$ into the $L^{m-2}$-symmetric and $L^\perp $-bubble directions, with the 2-dimensional $L^\perp $-bubble directions themselves broken down into radial and angular components. Each of the three components of the energy requires a new point. In the symmetric L-energy directions, we are able to provide a new log-improved energy bound, and for the angular $\alpha $-energy, we produce a new superconvexity estimate. The most delicate new piece of analysis is needed for the radial n-energy component, where a priori the errors for the energy identity strictly larger than what is allowed. To handle this, we will approximate the $m-2$ blow up set by a submanifold $\mathcal T$ which solves an appropriate Euler–Lagrange equation. This can be done so that these highest order errors are canceled by the equation for $\mathcal T$, at least up to controllable terms.
Quantitative Stratification / Neck regions / Annular regions / Energy identity / 35J60 / 53C43 / 58E20
| [1] |
Bethuel, F.: On the singular set of stationary harmonic maps. Manuscripta Math. 78(4), 417–443 (1993) |
| [2] |
Breiner, C., Fraser, A., Huang, L.-H., Mese, C., Sargent, P., Zhang, Y.: Existence of harmonic maps into CAT(1) spaces. Commun. Anal. Geom. 28(4), 781–835 (2020) |
| [3] |
Breiner, C., Lakzian, S.: Bubble tree convergence for harmonic maps into compact locally CAT(1) spaces. Calc. Var. Partial Differ. Equ. 59(5), Paper No. 144, 23 pp. (2020) |
| [4] |
Cheeger, J., Jiang, W., Naber, A.: Rectifiability of singular sets of noncollapsed limit spaces with Ricci curvature bounded below. Ann. Math. (2) 193(2), 407–538 (2021) |
| [5] |
Cheeger, J., Naber, A.: Lower bounds on Ricci curvature and quantitative behavior of singular sets. Invent. Math. 191(2), 321–339 (2013) |
| [6] |
Cheeger, J., Naber, A., Valtorta, D.: Critical sets of elliptic equations. Commun. Pure Appl. Math. 68(2), 173–209 (2015) |
| [7] |
Ding, W., Li, J., Li, W.: Nonstationary weak limit of a stationary harmonic map sequence. Commun. Pure Appl. Math. 56(2), 270–277 (2003) |
| [8] |
Ding, W., Tian, G.: Energy identity for a class of approximate harmonic maps from surfaces. Commun. Anal. Geom. 3(3–4), 543–554 (1995) |
| [9] |
Edelen, N., Naber, A., Valtorta, D.: Quantitative Reifenberg theorem for measures. Math. Z. 310(3), Paper No. 45, 70 pp. (2025) |
| [10] |
Evans, L.C.: Partial regularity for stationary harmonic maps into spheres. Arch. Rational Mech. Anal. 116(2), 101–113 (1991) |
| [11] |
Hélein, F.: Regularity of weakly harmonic maps between a surface and a Riemannian manifold. C. R. Acad. Sci. Paris Sér. I Math. 312(8), 591–596 (1991) (in French) |
| [12] |
Hélein, F., Wood, J.C.: Harmonic maps, In: Handbook of Global Analysis, pp. 417–491. Elsevier Sci. B. V., Amsterdam (2008) |
| [13] |
Jiang, W., Naber, A.: $L^2$ curvature bounds on manifolds with bounded Ricci curvature. Ann. Math. (2) 193(1), 107–222 (2021) |
| [14] |
Jost, J.: Two-Dimensional Geometric Variational Problems. Pure Appl. Math. (N. Y.), John Wiley & Sons, Ltd., Chichester (1991) |
| [15] |
Jost, J., Liu, L., Zhu, M.: Energy identity for a class of approximate Dirac-harmonic maps from surfaces with boundary. Ann. Inst. H. Poincaré C Anal. Non Linéaire 36(2), 365–387 (2019) |
| [16] |
Lamm, T.: Energy identity for approximations of harmonic maps from surfaces. Trans. Am. Math. Soc. 362(8), 4077–4097 (2010) |
| [17] |
Lamm, T., Sharp, B.: Global estimates and energy identities for elliptic systems with antisymmetric potentials. Commun. Partial Differ. Equ. 41(4), 579–608 (2016) |
| [18] |
Laurain, P., Rivière, T.: Angular energy quantization for linear elliptic systems with antisymmetric potentials and applications. Anal. PDE 7(1), 1–41 (2014) |
| [19] |
Li, Y., Wang, Y.: A counterexample to the energy identity for sequences of $\alpha $-harmonic maps. Pacific J. Math. 274(1), 107–123 (2015) |
| [20] |
Lin, F.: Gradient estimates and blow-up analysis for stationary harmonic maps. Ann. Math. (2) 149(3), 785–829 (1999) |
| [21] |
Lin, F., Rivière, T.: Energy quantization for harmonic maps. Duke Math. J. 111(1), 177–193 (2002) |
| [22] |
Lin, F., Wang, C.: Energy identity of harmonic map flows from surfaces at finite singular time. Calc. Var. Partial. Differ. Equ. 6(4), 369–380 (1998) |
| [23] |
Luckhaus, S.: Partial Hölder continuity for minima of certain energies among maps into a Riemannian manifold. Indiana Univ. Math. J. 37(2), 349–367 (1988) |
| [24] |
Morrey, C.B.Jr.: Multiple Integrals in the Calculus of Variations, Die Grundlehren der Mathematischen Wissenschaften, vol. 130. Springer, New York (1966) |
| [25] |
Moser, R.: Partial Regularity for Harmonic Maps and Related Problems. World Scientific Publishing Co., Pte. Ltd., Hackensack, NJ (2005) |
| [26] |
Naber, A.: Lecture notes on rectifiable Reifenberg for measures. In: Harmonic Analysis and Applications, IAS/Park City Math. Ser., vol. 27, pp. 289–345. AMS, Providence, RI (2020) |
| [27] |
Naber, A., Valtorta, D.: Rectifiable-Reifenberg and the regularity of stationary and minimizing harmonic maps. Ann. Math. (2) 185(1), 131–227 (2017) |
| [28] |
Naber, A., Valtorta, D.: Energy identity for stationary Yang Mills. Invent. Math. 216(3), 847–925 (2019) |
| [29] |
Naber, A., Valtorta, D.: The singular structure and regularity of stationary varifolds. J. Eur. Math. Soc. 22(10), 3305–3382 (2020) |
| [30] |
|
| [31] |
Rivière, T.: Everywhere discontinuous harmonic maps into spheres. Acta Math. 175(2), 197–226 (1995) |
| [32] |
Rivière, T.: Conservation laws for conformally invariant variational problems. Invent. Math. 168(1), 1–22 (2007) |
| [33] |
Rivière, T., Struwe, M.: Partial regularity for harmonic maps and related problems. Commun. Pure Appl. Math. 61(4), 451–463 (2008) |
| [34] |
Sacks, J., Uhlenbeck, K.: The existence of minimal immersions of 2-spheres. Ann. Math. (2) 113(1), 1–24 (1981) |
| [35] |
|
| [36] |
Schoen, R.M.: Analytic aspects of the harmonic map problem. In: Seminar on Nonlinear Partial Differential Equations (Berkeley, Calif., 1983), Math. Sci. Res. Inst. Publ., vol. 2, pp. 321–358. Springer, New York (1984) |
| [37] |
Simon, L.: Theorems on Regularity and Singularity of Energy Minimizing Maps. Lectures Math. ETH Zürich, Birkhäuser Verlag, Basel (1996) |
| [38] |
Wang, W., Wei, D., Zhang, Z.: Energy identity for approximate harmonic maps from surfaces to general targets. J. Funct. Anal. 272(2), 776–803 (2017) |
Peking University
/
| 〈 |
|
〉 |